This article has previously been published in a Danish version and is reproduced here in English with kind permission. The original publication reference is: Elming H, Sonne J, Lublin HKF. Hvorfor skal vi interessere os for QT-intervallet. Ugeskr Læger 2002; 164: 750–754.
The importance of the QT interval: a review of the literature
Article first published online: 17 JAN 2003
Acta Psychiatrica Scandinavica
Volume 107, Issue 2, pages 96–101, February 2003
How to Cite
Elming, H., Sonne, J. and Lublin, H. K. F. (2003), The importance of the QT interval: a review of the literature. Acta Psychiatrica Scandinavica, 107: 96–101. doi: 10.1034/j.1600-0447.2003.00061.x
- Issue published online: 17 JAN 2003
- Article first published online: 17 JAN 2003
- Accepted for publication October 31, 2002
- QT interval;
- torsade de pointes;
- ventricular arrhythmias
Objective: QT interval (QTi) prolongation is generally associated with increased risk of ventricular arrhythmias such as torsade de pointes (TdP) and death.
Method: Literature review based on publications identified by means of electronic and manual search.
Results: It has recently become apparent that not only antiarrhythmic drugs such as sotalol and quinidine, but also a variety of non-antiarrhythmic drugs such as certain antihistamines, antimicrobial drugs, psychiatric drugs and cisapride, may have the ability to induce prolongation of the QTi and TdP. Special concern should be drawn to the coadministration of drugs that inhibit the metabolism of these drugs such as ketoconazole, itraconazol and erythomycin. Patients with congenital long QT syndrome, patients with heart disease, with hypokalemia or hypomagnesemia, and women have an increased risk. Every sign of dizziness or syncope should be regarded as a warning sign of possible arrhythmia in patients treated with drugs that potentially prolong the QTi.
Conclusion: Measurement of the QTi before and during treatment is generally recommended in high-risk patients.